West Virginia, 2005

Hail in West Virginia, April 22, 2005

April 22, 2005 · NWS RNK · 2 events in 1 county or zone

Isolated severe storms occurred over southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated severe storms occurred over southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 22, 12:32 PM EST, 38 minutes earlier.

Area forecast discussion, Apr 22, 12:32 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI APR 22 2005

.AVIATION...

PREFRONTAL LINE OF TSTMS IS JUST ABOUT TO BLF AT THIS TIME..AND WILL
MOST LIKELY AFFECT LWB 19 TO 20Z TIME FRAME. WEDGE WITH LOW CLOUDS
HAS HELD INTO ROA/DAN/LYH ALL DAY SO FAR...BUT SATELLITE SHOWS IT
ERODING FAST NOW. I TOOK DAN TO VFR BY 18Z ISSUANCE...AND ROA
SHORTLY AFTERWARDS. LYH WILL PROBABLY HOLD ONTO AT LEAST MVFR TIL 22
OR 23Z. MAIN CHANGE TO OVERNIGHT FCST WAS TO SHORTEN THE TIME PERIOD
OF CONVECTION WITH THIS FIRST LINE OF TSTMS. A SECOND LINE OF STORMS
IS STILL EXPECTED OVERNIGHT...BUT WOULD PROBABLY FIZZLE BEFORE
REACHING ROA/LYH/DAN...SO I ONLY INCLUDED THEM IN THE BLF AND LWB
FORECAST. STRONGER WINDS SATURDAY BEHIND THE FRONT...BUT THE
STRONGEST COLD ADVECTION AND WINDS WILL BE IN THE AFTERNOON AND
EVENING- PAST THE 24 HR TAF PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1050 AM EDT FRI APR 22 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

INTIAL PREFRONTAL LINEAR MCS IS MOVG ACROSS ERN TN AND KY. THERE ARE
ENOUGH BREAKS AHEAD OF IT TO DESTABILIZE THE AIRMASS IN THE MTNS...
ESPECIALLY WITH DEWPOINTS IN THE UPPER 50S. LOOKS LIKE WE WILL HAVE
MU CAPES AROUND 1200 J/KG...AND WITH A LOW WET BULB ZERO...A THREAT
FOR LARGE HAIL FROM ANY OF THE STRONGER STORMS. MUCH BETTER WIND
PROFILE TODAY THAN YESTERDAY TO KEEP THE STORMS ORGANIZED. HAVE
RAISED POPS TO CATEG IN FAR WESTERN ZONES. EXPECTING THE CLEARING OF
THE STRATUS IN THE WEDGE...BUT WILL BE LATE AFT. STILL SHOULD SEE
THE STORMS CONTINUE INTO THE FOOTHILLS AND PIEDMONT LATE AFT/EARLY
EVENING. CLEARING HAS BEEN SLOWER THAN THOUGHT EARLIER...SO HAVE
LOWERED MAX TEMPS A FEW DEGS IN THE EAST.

PREVIOUS DISCUSSION...
(ISSUED 722 AM EDT FRI APR 22 2005)

AVIATION...

STNRY FNT THIS MORNING EXTENDS WWD ACROSS SOUTH CENTRAL NC AND INTO
THE SRN APPLNS...BUT STRTUS IS CONFINED TO AREAS THAT SAW THE MOST
RAIN YESTERDAY- OR IN VA. EVEN SOUTHSIDE VA...SUCH AS ARND
DAN...DOES NOT HAVE THE STRATUS...SO NC ZONES...SOUTHSIDE VA AND FAR
SW VA INTO THE BLF AREA SHOULD SEE SUN EARLY. THIS WILL CAUSE THE
FNT TO JUMP NWD LATER THIS MORNING...MORE IN LINE WITH WHERE THE
STRTUS OVC IS- LYH/ROA/NRV AND NWD. THOSE AREAS SHOULD BREAK OUT AS
WELL...BUT WILL TAKE LONGER WITH LYH BEING THE LAST...LATE
AFTERNOON. PREFRONTAL SHOWERS AND TSTMS WILL MOVE INTO THE BLF/LWB
AREAS THIS AFT...AND THEN ROA/LYH AND DAN TOWARD EVE. ACTUAL SFC FNT
WITH WIND SHIFT WILL NOT COME THRU UNTIL SAT MORNING.

PREVIOUS DISCUSSION...
(ISSUED 410 AM EDT FRI APR 22 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
UPPER LOW OVR SE NB TO EJECT EAST TODAY AS SHORT WAVE ENERGY
DIVES SOUTHEAST FROM SRN CANADA. IN RESPONSE TO BACKING FLOW AHEAD
OF THE UPPER LEVEL SYSTEM...SFC FRONT WHICH IS CURRENTLY
STATIONARY OVR NC WILL LIFT NORTH TODAY. QUESTION IS HOW FAR NORTH
WILL IT MAKE IT B4 BEING OVERCOME BY INBOUND PCPN FROM THE MIDWEST
SYSTEM.

ATTM KEPT MOST OF THE VA COUNTIES NORTH OF DANVILLE UNDER THE
INFLUENCE OF THE COOLER WEDGE TODAY. THINK OUR NC COUNTIES...IN
ADDITION TO THE WRN NRV WILL SEE SOME BREAKS AS FRONT LIFTS NORTH.

AS FOR PRECIP THREAT TODAY...KEPT LOW CHC POPS THIS MORNING FOR
WDLY SCT -SHRA PER PROXIMITY LIFT FROM SFC FRONT. HELD OFF
WIDESPREAD THREAT OF PRECIP UNTIL THE AFTN...AND THEN...POPS
HIGHLY DEPENDANT ON PROGRESS OF MCS AND PREFRONTAL PRECIP AHEAD OF
THE MIDWEST SYSTEM. ACTUAL FROPA FROM THE MIDWEST SYSTEM IS NOT
EXPECTED UNTIL LATE TONIGHT...SO MAINTAINED HIGH POPS UNTIL FROPA.

MAIN CONCERN FOR SEVERE WX TODAY IS TSTM ACTIVITY THAT WILL MOVE
INTO OUR CWA AHEAD OF THE MID CONUS STORM SYSTEM. SPC HAS OUR AREA
UNDER A SLIGHT RISK...WITH MOD RISK JUST TO OUR WEST
(IN/KY/TN/AL/GA). HERE IS A TASTE OF WHAT THEY ARE THINKING FOR THE
MOD RISK AREA...

EXPECT AN INCREASINGLY FAVORABLE THERMODYNAMIC ENVIRONMENT FOR
STRONG TO SEVERE STORMS TO DEVELOP THIS AFTERNOON AS A MID LEVEL DRY
SLOT OVERSPREADS THE WARM SECTOR FROM THE SECONDARY SFC LOW OVER
IND...SWD ACROSS THE TN VLY...TO THE NRN GULF COAST. PREFRONTAL
WIND SHIFT MOVING INTO THIS REGION OF INCREASINGLY HIGH CAPE WILL
PROVIDE A FOCUS FOR INTENSE CONVECTIVE DEVELOPMENT FROM 21Z
THROUGH 00Z. ORGANIZED STORM POTENTIAL WILL BE FURTHER ENHANCED BY
STRENGTHENING SHEAR ASSOCIATED WITH DIGGING UPPER TROUGH AND
DIVERGENT 50-70KT MID LEVEL JET STREAK SPREADING SEWD FROM THE LWR
OH AND MID MS VLYS.

VERTICAL SHEAR PROFILES WILL BE SUPPORTIVE OF SUPERCELLS...WITH HIGH
POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS. TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY WITHIN THE FIRST FEW HOURS OF CONVECTIVE
INITIATION WHEN DISCRETE CELLS EXIST IN THE PRESENCE OF VERY STRONG
SHEAR...AND POSSIBLE MESOSCALE BOUNDARIES REMAIN IN THE WAKE OF
MORNING CONVECTION AND MID MORNING/EARLY AFTERNOON DIFFERENTIAL
HEATING. HOWEVER...PRIMARILY UNIDIRECTIONAL AND INCREASINGLY STRONG
DEEP LAYER WLY FLOW AWAY/SOUTH OF SFC LOW SUGGESTS THAT TORNADO AND
LARGE HAIL THREATS MAY EVENTUALLY TRANSITION INTO MORE OF A DAMAGING
WIND THREAT WITH TIME.

BY EVENING...STORM MERGERS AND LINEAR FORCING ON THE ADVANCING FRONT
ARE EXPECTED TO RESULT IN A SUBSTANTIAL AND EXTENSIVE SQUALL LINE.
THIS SYSTEM SHOULD ADVANCE RAPIDLY EAST ACROSS THE MIDDLE
APPALACHIANS...GA AND AL INTO THE NIGHT WITH THE POTENTIAL FOR
WIDESPREAD DAMAGING WINDS AND HAIL CONTINUING ACROSS THESE AREAS.

IN A NUTSHELL...KEEP YOUR EYES ON WHAT FORMS UPSTREAM AS IT WILL
HAVE AN IMPACT ON OUR AREA AT SOME POINT IN TIME...EITHER LATE
THIS AFTN OR EARLY TONIGHT.

ONCE THE ACTUAL SFC FRONT MOVES THROUGH THE AREA LATE
TONIGHT...ITS ALL DOWN HILL AS FAR AS TEMPS. DAYTIME HIGHS
SATURDAY WILL LIKELY OCCUR EARLY WITH FALLING TEMPS DURING THE
DAY. PROFILES BECOME COLD ENOUGH TO SUPPORT THE S WORD TOWARD
SUNSET IN THE MTNS.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
FOR THE EXTENDED PD...WILL MAINLY FOCUS ON THE SATURDAY NIGHT INTO
MONDAY TIME PERIOD SINCE THAT IS WHERE MOST OF THE SIGNIFICANT
WEATHER WILL BE TAKING PLACE FOR DAYS 3-7.

FRONT SHOULD BE PUSHING OFF TO THE EAST OF THE FORECAST AREA BY
SATURDAY EVENING...USHERING MUCH COLDER AIR INTO THE REGION.  850
TEMPS FALL BELOW 0C SATURDAY EVENING ACROSS THE WEST.  THIS COLDER
AIRMASS WILL CONTINUE TO FILTER EASTWARD OVERNIGHT AND BY MORNING
850 TEMPS OVER THE ENTIRE CWA SHOULD BE BELOW 0C.  UPSLOPE FLOW WILL
BE KICKING IN ACROSS WESTERN MOUNTAINS...AND WITH THE COLD AIRMASS
GETTING IN PLACE...EXPECT SNOW TO MIX IN HIGHER ELEVATIONS AFTER 00Z
SATURDAY.  BY MIDNIGHT...SNOW COULD BE MIXING IN EVERYWHERE WEST OF
THE BLUE RIDGE.  YEP I KNOW...HERE IT IS MOVING INTO THE LAST PART
OF APRIL...AND I CANT BELIEVE THERES SNOW TO TALK ABOUT.  THE SNOW
POTENTIAL WILL LAST THROUGH MONDAY MORNING AT SOME LOCATIONS...WITH
THE HIGHEST POTENTIAL OCCURRING OVER THE HIGHEST ELEVATIONS OF
GREENBRIER COUNTY.  NOT SURE ABOUT ACCUMULATIONS RIGHT NOW...BUT
CURRENT GRIDS DO LOOK ALL RIGHT.  INITIAL SNOWS WILL PROBABLY MELT
ON CONTACT SATURDAY NIGHT SINCE GROUND TEMPS SHOULD BE RATHER WARM.
HOWEVER BY SUNDAY NIGHT...COLD AIR WOULD BE AROUND FOR 24
HOURS...AND THERE MAY BE A BETTER POSSIBILITY FOR LIGHT
ACCUMULATIONS BY THEN.  COLD CORE PRECIP AND INSTABILITY EXPECTED TO
LAST INTO MONDAY MORNING.

EAST OF THE BLUE RIDGE...SLIGHT DRYING SHOULD BE TAKING PLACE WITH
DOWNSLOPE FLOW...SO PRECIP POTENTIAL SIGNIFICANTLY LOWER THERE.

THE OTHER THING OF INTEREST WILL BE THE POSSIBILITY FOR STRONG WINDS
BEHIND THE FRONT THIS WEEKEND.  CROSS BARRIER FLOW OF 40KTS AT 850
COULD BRING SOME STRONG GUSTS TO THE BLUE RIDGE THROUGH MONDAY.
SURE SEEMS LIKE WINTER AROUND HERE.  HOPEFULLY THIS WILL BE THE LAST
GASP AND WE CAN GET BACK TO ENJOYING SPRING AND LOOKING FORWARD TO
SUMMER.

AVIATION...
BACKDOOR COLD FRONT HAS DRIFTED INTO THE BLUE RIDGE. LIGHT
SHOWERS OVER THE EAST WILL CONTINUE TO DIMINISH THROUGH 08Z.
MVFR/IFR CONDITIONS EXPECTED OVERNIGHT AT ALL TAF SITES...MAINLY
FOR CEILING. CONDITIONS WILL ONLY SLOWLY IMPROVE AFTER SUNRISE
THIS MORNING. SITES COULD SEE CEILINGS RISE INTO VFR CATEGORY FOR
A WHILE AS WARM FRONT LIFTS THRU THE REGION. APPEARS BY THE
AFTERNOON...DO EXPECT SHOWERS AND SOME STORMS TO DEVELOP AHEAD OF
AN APPROACHING COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Apr 22, 5:22 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EDT FRI APR 22 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231030-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
622 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THESE
STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSEASONABLY COLD WEATHER IS EXPECTED THIS WEEKEND WITH SUB-
FREEZING TEMPERATURES POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY TONIGHT.

In the hours before

Special weather statement, Apr 22, 11:01 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI APR 22 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
1201 PM EDT FRI APR 22 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THERE IS A RISK OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE
HAIL LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MOVING INTO
EXTREME SOUTHWEST VIRGINIA AND THE SOUTHERN APPALACHIANS THIS
AFTERNOON WILL CONTINUE MOVING EAST...AND INTO THE MOUNTAINS OF
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHERN
WEST VIRGINIA LATER THIS AFTERNOON. THE STORMS WILL THEN PROGRESS
EASTWARD INTO THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA BY EARLY EVENING.

ANOTHER LINE OF THUNDERSTORMS IS THEN EXPECTED TO APPROACH THE
REGION OVERNIGHT IN ADVANCE OF A STRONG COLD FRONT. THESE STORMS MAY
ALSO PRODUCE DAMAGING WINDS OR LARGE HAIL.

PLEASE STAY TUNED FOR FUTURE WEATHER STATEMENTS CONCERNING THIS
SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED
LATE THIS AFTERNOON.

JJ

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greenbrier

When
April 22, 1:10 PM EST
Where
Greenbrier County, Rainelle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -80.783

Hail, Greenbrier

When
April 22, 1:42 PM EST
Where
Greenbrier County, 3 mi W of Renick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -80.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5448486, 5448487.